Article Text

Images In...
Sotalol induced QT prolongation and torsades de pointes
  1. Dennis Wai Seng Chong1,
  2. Sunil J Ankolekar1,
  3. John McDonald2
  1. 1
    Royal Blackburn Hospital, Department of Medicine, Haslingden Road, Blackburn BB2 3HH, UK
  2. 2
    Royal Blackburn Hospital, Cardiology, Haslingden Road, Blackburn BB2 3HH, UK
  1. Dennis Wai Seng Chong, d.w.s.chong{at}gmail.com

Statistics from Altmetric.com

A previously healthy 58-year-old woman was admitted with a 3-week history of breathlessness for which she received erythromycin as treatment for a lower respiratory tract infection by her general practitioner. Her admission chest radiograph was normal but electrocardiogram (ECG) showed atrial fibrillation with rapid ventricular conduction of 170 beats per minute. She was treated with oral sotalol 80 mg twice daily with good symptomatic and rate response, and discharged the following day with aspirin 300 mg and sotalol.

Three days later, she was readmitted with syncope and vomiting. Her ECG (fig 1) showed prolongation of the QT segment (QTc=519 ms). Electrolytes were within normal range. Three hours into her admission, she suffered a cardiorespiratory arrest secondary to torsades de pointes (fig 2) and was successfully resuscitated. Despite treatment with intravenous magnesium sulphate, she continued to suffer recurrent torsades de pointes and required overdrive ventricular pacing. This stabilised her cardiac rhythm immediately and the QT interval normalised within 48 hours of discontinuation of sotalol. Her case was discussed with the local cardiac electrophysiology service who simply suggested avoidance of precipitating drugs.

Figure 1

12-lead electrocardiogram showing QT prolongation (QTc=519 ms).

Figure 2

Rhythm strips demonstrating torsades de pointes.

This case serves as an important reminder of the hazards of sotalol and erythromycin. According to reports of adverse drug reactions submitted to WHO, sotalol is the commonest cause of drug-induced torsades de pointes.1 It blocks the rapid component of the delayed rectifier potassium current channels within the myocardium. This delays repolarisation, prolonging the QT interval and increases risk of ventricular arrhythmias, particularly torsades de pointes.

REFERENCES

View Abstract

Footnotes

  • Competing interests: none.

  • Patient consent: Patient/guardian consent was obtained for publication.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.